CMS/SMC
Canadian Mathematical Society
www.cms.math.ca
Canadian Mathematical Society
  location:  About Usmedia releases
About Us        
CMS/SMC
MEDIA RELEASE — October 29, 2009

Canadian Mathematical Society

MEDIA RELEASE
October 29, 2009

2009 Canadian Mathematical Society G. de B. Robinson Award

OTTAWA, Ontario — The Canadian Mathematical Society is pleased to announce that Dr. Vladimir Manuilov (Moscow State University) and Dr. Klaus Thomsen (Aarhus University) are the winners of the 2009 G. de B. Robinson Award.

The G. de B. Robinson Award was inaugurated to recognize the publication of excellent papers in the Canadian Journal of Mathematics and the Canadian Mathematical Bulletin and to encourage the submission of the highest quality papers to these journals.

The 2009 G. de B. Robinson Prize is awarded to V. Manuilov and K. Thomsen for their paper “On the Lack of Inverses to C*–extensions related to property T groups” (Canadian Mathematical Bulletin 50 (2007), no. 2, 268-283).

The Connes-Higson construction [A. Connes and N. Higson, C. R. Acad. Sci. Paris Sér. I Math. 311 (1990), no. 2, 101–106] is one of the most fundamental constructions of E-theory. In E-theory, utilizing the notion of asymptotic morphism, an extension is viewed as trivial when it is asymptotically split, and as semi-invertible when its direct sum with some other extension is trivial. In earlier work [J. Funct. Anal. 213 (2004), no. 1, 154–175], V. Manuilov and K. Thomsen show that when dealing with a suspension, every extension is semi-invertible.

The authors are able to modify an example investigated by S. Wassermann [Ann. of Math. (2) 134 (1991), no. 2, 423–431] to get an extension which is not invertible up to homotopy. This paper then provides the first example of a C*–algebra for which the semigroup of homotopy classes of extensions is not a group.

Professor Vladimir Manuilov was born in Kishinev, USSR, in 1961 and obtained his Diploma in Mathematics in 1983 and his Ph.D. degree from Moscow State University in 1987, under the supervision of Alexander Mishchenko. He obtained a second higher doctoral degree in 2000, also from Moscow State University. He began teaching at the same university in 1995 and became a full professor in 2003. Vladimir Manuilov has lectured and worked in several other universities, particularly at the Harbin Institute of Technology (China). Two graduate students have obtained their Ph.D. degrees under Manuilov’s supervision. He is also the author of 50 publications, including a monograph, with E. Troitsky, entitled “Hilbert C*–modules” which was published by the AMS in 2005. His main area of research has been on K-theory of C*–algebras. His collaboration with Klaus Thomsen on asymptotic homomorphisms and extensions of C*-algebras started in 1998 and has resulted in a series of 13 joint papers.

Klaus Thomsen received his Ph.D. from the University of Aarhus in 1985 and has been an Associate Professor since 1988. His main interests are in operator algebras and dynamical systems, and, in particular, the interplay between these two areas. On a more personal level he is married and the proud father of two sons and a daughter.

For more information, contact:

Dr. Matthias Neufang
Chair of Publications Committee
School of Mathematics and Statistics
Carleton University
Tel: (613) 520-2600 ext. 2161
chair-pubc@cms.math.ca
or Mr. Johan Rudnick
Executive Director
Canadian Mathematical Society
Tel: (613) 733-2662 ext 721
director@cms.math.ca

About the Canadian Mathematical Society

The Canadian Mathematical Society (CMS) is the main national organization whose goal is to promote and advance the discovery, learning, and application of mathematics. The Society's activities cover the whole spectrum of mathematics including: scientific meetings, research publications, and the promotion of excellence in mathematics education at all levels. The CMS has a number of awards and prizes that are annually given to individuals in recognition of outstanding contributions to the advancement of mathematics.


© Canadian Mathematical Society, 2014 : https://cms.math.ca/